Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 72, NWS Chicago, IL

July 5, 2012Lake County, Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jul 5, 2012, 4:20 PM CDT for Lake County, Porter County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 4:20 PM CDT (21:20 UTC)
Expired
Jul 5, 2012, 4:55 PM CDT
In force
35 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 79 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:25 PM CDTTSTM WND DMGMerrillville, INSEVERAL TREES UPROOTED AND POWERLINES DOWN NEAR THE INTERSECTION OF 57TH AVE AND GRANT ST.
Jul 5, 4:27 PM CDTTSTM WND DMGMerrillville, INTRACTOR TRAILER BLOWN DOWN ON I-65 JUST SOUTH OF 61ST AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS53 KLOT 052120
SVRLOT
INC089-127-052215-
/O.NEW.KLOT.SV.W.0072.120705T2120Z-120705T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHWEST INDIANA...
  SOUTHERN PORTER COUNTY IN NORTHWEST INDIANA...

* UNTIL 515 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MERRILLVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS AFFECTED INCLUDE...
  CROWN POINT...LAKES OF THE FOUR SEASONS...HEBRON...BOONE GROVE AND
  MALDEN.

OTHER LOCATIONS AFFECTED...
ILLIANA MOTOR SPEEDWAY...LAKE COUNTY FAIRGROUNDS...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4128 8711 4129 8713 4127 8719 4123 8723
      4122 8729 4149 8748 4155 8730 4154 8723
      4135 8694
TIME...MOT...LOC 2120Z 322DEG 17KT 4147 8731
WIND...HAIL 70MPH 1.00IN

$$

MDB
2 follow-up statements
332 
WWUS53 KLOT 052146
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT THU JUL 5 2012

INC089-127-052215-
/O.CON.KLOT.SV.W.0072.000000T0000Z-120705T2215Z/
PORTER IN-LAKE IN-
446 PM CDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LAKE AND SOUTHWESTERN PORTER COUNTIES UNTIL 515 PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR LAKES OF THE FOUR SEASONS...
MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...
  BOONE GROVE...HEBRON AND AREAS EAST OF LAKE DALECARLIA IN          
  SOUTHEAST LAKE COUNTY.

OTHER LOCATIONS AFFECTED...
LAKE COUNTY FAIRGROUNDS...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4128 8711 4129 8713 4127 8720 4124 8722
      4122 8729 4142 8743 4144 8723 4136 8706
TIME...MOT...LOC 2145Z 336DEG 17KT 4137 8728
WIND...HAIL 70MPH <.50IN

$$

MDB
101 
WWUS53 KLOT 052155
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
455 PM CDT THU JUL 5 2012

INC089-127-052203-
/O.CAN.KLOT.SV.W.0072.000000T0000Z-120705T2215Z/
PORTER IN-LAKE IN-
455 PM CDT THU JUL 5 2012


...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE AND
SOUTHWESTERN PORTER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM OVER SOUTHEASTERN LAKE AND FAR SOUTHWESTERN PORTER 
COUNTY. 

LAT...LON 4128 8711 4129 8713 4127 8720 4124 8722
      4122 8729 4142 8743 4144 8723 4136 8706
TIME...MOT...LOC 2153Z 336DEG 17KT 4134 8726

$$

MDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:12 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 5, 3:12 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
312 PM CDT THU JUL 5 2012

.DISCUSSION...
311 PM CDT

PRELIMINARY FORECAST DISCUSSION...

DEVELOPMENT OF ISOLATED BUT STRONG CONVECTION...GUSTS 45+
KTS...COMPLICATING NEAR TERM FORECAST. WILL HAVE COMPLETE DISCUSSION
OUT ASAP. IN THE MEANTIME HOWEVER...HERE ARE THE HIGHLIGHTS OF
FORECAST. FIRST...ISOLATED CONVECTION EXPECTED TO BE FOCUSED NEAR
LAKE BREEZE AND CONVECTIVE OUTFLOW BOUNDARIES THROUGH LATE AFTERNOON
AND VERY EARLY EVENING HOURS. SECOND...HAVE ELECTED TO EXTEND
EXCESSIVE HEAT WARNING INTO SATURDAY FOR AREAS THAT WILL REMAIN
OPPRESSIVELY HOT/HUMID AHEAD OF SOUTHWARD PUSHING COLD FRONT
SATURDAY. THIS WILL BE GENERALLY ALONG AND SOUTH OF A ROCHELLE...
JOLIET...RENSSELAER INDIANA LINE. IT WILL NOT INCLUDE THE CITIES OF
ROCKFORD OR CHICAGO. THIRD...ONCE COLD FRONT PUSHES SOUTH OF AREA
SATURDAY NIGHT...OTHER THAN A LOW CHANCE FOR LINGERING POST-FRONTAL
PRECIP INTO SUNDAY...HIGH PRESSURE WILL DOMINATE WITH TEMPS AROUND
NORMAL FROM UPPER 70S/AROUND 80 NEAR THE LAKE WITH NORTHEAST FLOW TO
THE MID 80S WELL INLAND MONDAY-THURSDAY. MORE IN A BIT.

RATZER

&&

.PREV DISCUSSION...

1059 AM CDT

FOR MORNING UPDATE

ONLY MINOR TWEAKS TO GOING FORECAST THIS MORNING...MAINLY FOR
EXPECTATION THAT WEAK LAKE BREEZE WILL DEVELOP ALONG THE IMMEDIATE
SHORE THIS AFTERNOON AND MAY DROP TEMPS INTO THE MID-UPPER 90S
THERE.

HIGHER RES MODEL GUIDANCE DEPICTS WEAKER WESTERLY FLOW ABOVE THE
SURFACE THAN YESTERDAY...WITH 950 MB WINDS SLACKING TO LESS THAN
10 KTS ACROSS NORTHERN IL THROUGH MID-DAY. THIS WOULD SUPPORT
WEAK LAKE BREEZE DEVELOPMENT...WITH MARINE OBS ALONG CHICAGO/IL
SHORE ALREADY DEPICTING ALMOST DUE SOUTH FLOW JUST OFFSHORE ALSO
INDICATIVE OF POTENTIAL FOR WINDS TO BACK SOUTHEASTERLY FOR A TIME
THIS AFTERNOON. THIS WOULD LIKELY RESULT IN SOME SLIGHT COOLING
INTO THE MID-UPPER 90S ALONG THE IMMEDIATE SHORE PERHAPS DURING
THE EARLY-MID AFTERNOON HOURS. HIGH-RES GUIDANCE THEN SUGGESTS
LAKE BREEZE MAY PUSH BACK OUT OFF SHORE A BIT TOWARD EVENING
ALLOWING HEAT TO BUILD BACK IN RIGHT TO THE SHORELINE. THINKING IS
THAT FORECAST HIGHS STILL LOOK PRETTY GOOD...SO HAVE ONLY MODIFIED
HOURLY TEMP GRIDS FOR THE MID/LATE AFTERNOON HOURS. OF COURSE...
LAKE BREEZES ARE NOTABLY SELF-SERVANT AND FORECASTER UN-FRIENDLY
SO CONFIDENCE IS FAIRLY LOW AS TO HOW MUCH AFFECT THIS ONE WILL
ULTIMATELY HAVE. BE GOVERNED ACCORDINGLY!

OTHERWISE NO CHANGES TO GOING FORECAST. TEMPS/HEAT INDEX VALUES LOOK
GOOD. HEADLINES LOOK GOOD.

RATZER

&&

.CLIMATE...
338 AM CDT

HERE ARE THE RECORDS FOR THE NEXT COUPLE DAYS...

THU     102     82        100      77
        1911   1911       1911    1911

FRI      99     80        102      73
        1988   1977       1936    1948

THE ALL TIME RECORD HIGH FOR CHICAGO IS 105 SET BACK ON JULY 24 1934
AND IN ROCKFORD IS 112 SET ON JULY 14 1936.

FOR CHICAGO THE MOST CONSECUTIVE 100 DEGREE OR HIGHER DAYS IS
THREE...JULY 3RD THROUGH 5TH OF 1911...AND ALSO AUGUST 4TH
THROUGH 6TH OF 1947.

FOR ROCKFORD THE MOST CONSECUTIVE 100 DEGREE OR HIGHER DAYS IS
NINE...JULY 6TH THROUGH 14TH OF 1936.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* POTENTIAL FOR GUSTY WEST WINDS THIS AFTERNOON
* CHANCES FOR SHRA/TSRA THIS AFTERNOON.

ZEBIC

//DISCUSSION...UPDATED 18Z...

OUTLINE OF LAKE BREEZE STARTING TO EMERGE ON SATELLITE AND RADAR. LATEST
GUIDANCE CONTINUES TO INDICATE BREEZE TO STAY EAST OF THE
TERMINALS WITH LAND TEMPS AROUND 100 DEG THROUGH AFTERNOON. ISOL
TSRA COULD DEVELOP THRU EARLY EVENING ALONG THE BREEZE..BUT CHANCE
REMAINS VERY LOW.

KEPT LOW WIND GUST IN LATER THIS AFTERNOON WITH MIXING.  UNDER
DOMINANT HIGH PRESSURE EXPECT VELOCITIES TO DROP OFF QUICKLY AGAIN
THIS EVENING.

ZEBIC

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM CONFIDENCE IN AFTERNOON WIND FORECAST.
* MEDIUM CONFIDENCE IN SHRA/TSRA FORECAST.

ZEBIC

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED
12Z...

* FRIDAY NIGHT...VFR.
* SATURDAY AND SUNDAY...VFR. SLIGHT CHANCE OF TSRA.
* MONDAY THROUGH WEDNESDAY...VFR.

&&

.MARINE...

311 AM...AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION IS MOVING
SOUTH ACROSS THE SOUTH END OF THE LAKE. THIS WILL CAUSE WINDS TO
BE NORTHERLY THROUGH SUNRISE BUT EXPECT PREVAILING WINDS TO BECOME
SOUTHERLY. A COLD FRONT WILL MOVE ACROSS THE NORTH END OF THE LAKE
FRIDAY MORNING AND THEN IT APPEARS IT WILL SLOW OR BECOME
STATIONARY ACROSS THE CENTRAL PORTION OF THE LAKE BY FRIDAY
EVENING THEN FINALLY PUSH SOUTH OF THE LAKE SATURDAY MORNING OR
EARLY SATURDAY AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE
NORTHERN LAKES. THE GRADIENT WILL EVENTUALLY TIGHTEN BEHIND THIS
FRONT ON SATURDAY AND SUNDAY AND THERE COULD BE A PERIOD OF 15-25
KTS SATURDAY AFTERNOON THROUGH SUNDAY EVENING. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ012-
     ILZ013-ILZ014 UNTIL 10 PM FRIDAY.

     EXCESSIVE HEAT WARNING...ILZ008-ILZ010-ILZ011-ILZ019-ILZ020-
     ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 7 PM
     SATURDAY.

IN...EXCESSIVE HEAT WARNING...INZ001-INZ002 UNTIL 10 PM FRIDAY.

     EXCESSIVE HEAT WARNING...INZ010-INZ011-INZ019 UNTIL 7 PM
     SATURDAY.

LM...NONE.
&&
Hazardous weather outlook, Jul 5, 4:07 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
407 PM CDT THU JUL 5 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
062115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
407 PM CDT THU JUL 5 2012 /507 PM EDT THU JUL 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HOT AND HUMID WEATHER.
  UNHEALTHY AIR QUALITY ACROSS THE CHICAGO METRO AREA AND NORTHWEST
  INDIANA.

  ISOLATED STRONG TO SEVERE THUNDERSTORMS...SOME OF WHICH MAY
  PRODUCE:

   WIND GUSTS IN EXCESS OF 70 MPH.
   HAIL TO THE SIZE OF PING PONG BALLS.

  AREAS AFFECTED AND TIMING:

  PORTIONS OF NORTHEAST ILLINOIS AND NORTHWEST INDIANA ESPECIALLY
  CHICAGOLAND NEAR LAKE MICHIGAN...FROM LATE AFTERNOON INTO EARLY
  THIS EVENING.

  DISCUSSION:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED THIS
  AFTERNOON IN AN AREA OF CONVERGING LOW LEVEL WINDS ALONG AND
  WEST OF A LAKE BREEZE WHICH HAD BEGUN TO PUSH WEST AND SOUTHWEST
  FROM THE LAKE MICHIGAN SHORE. THIS LOW LEVEL CONVERGENT WIND FLOW
  AND A WEAK MID-LEVEL DISTURBANCE PASSING THROUGH THE WESTERN GREAT
  LAKES REGION HAVE COMBINED TO INDUCE ISOLATED THUNDERSTORM
  DEVELOPMENT. GIVEN THE VERY HOT AND HUMID AND FAIRLY UNSTABLE AIR
  MASS...ISOLATED THUNDERSTORMS WILL LIKELY CONTINUE TO DEVELOP
  THROUGH THE REMAINDER OF THE LATE AFTERNOON AND VERY EARLY EVENING
  HOURS ALONG OUTFLOW BOUNDARIES FROM CURRENT STORMS. DAMAGING WINDS
  AND LARGE HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. STORMS
  WILL BECOME LESS NUMEROUS AS SUNSET APPROACHES AND SURFACE BASED
  INSTABILITY WEAKENS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS THE ENTIRE AREA
FRIDAY...AND INTO SATURDAY FOR AREAS GENERALLY SOUTH OF A ROCHELLE
TO RENSSELAER LINE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED...THOUGH REPORTS OF WIND AND
HAIL ARE WELCOMED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-062115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
407 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 50 KNOTS
AND HAIL 1 INCH OR LARGER ARE POSSIBLE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-062115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
407 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER
FAR SOUTHERN LAKE MICHIGAN. WIND GUSTS IN EXCESS OF 50 KNOTS
AND HAIL 1 INCH OR LARGER ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER MAINLY CENTRAL AND
NORTHERN LAKE MICHIGAN FRIDAY NIGHT...AND ACROSS MUCH OF THE
LAKE ON SATURDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER
ON FAR SOUTHERN LAKE MICHIGAN SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

In the hours before

Local storm report, Jul 5, 3:04 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
304 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 NW MELROSE PARK       41.92N 87.89W
07/05/2012  E0.25 INCH       COOK               IL   COCORAHS

&&

CM
Special weather statement, Jul 5, 3:12 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
312 PM CDT THU JUL 5 2012

ILZ013-014-052045-
COOK IL-DUPAGE IL-
312 PM CDT THU JUL 5 2012

...SPECIAL WEATHER STATEMENT...

AT 305 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CHICAGO TO DOUGLAS PARK TO
RIVERSIDE TO WESTCHESTER...MOVING SOUTHEAST AT 20 MPH.

UP TO PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

CITIES AND TOWNS AFFECTED...
  RIVERSIDE...          NORTH RIVERSIDE...    CICERO...
  CHICAGO...            BERWYN...             NAVY PIER...
  WESTCHESTER...        HUMBOLDT PARK...      FOREST PARK...

OTHER LOCATIONS AFFECTED...
BROOKFIELD ZOO...HAWTHORNE PARK...LINCOLN PARK ZOO...MORAINE VALLEY
COMMUNITY COLLEGE...SOLDIER FIELD...MUSEUM CAMPUS...MCCORMICK PLACE
AND NORTHERLY ISLAND...THE LOOP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

&&

LAT...LON 4171 8752 4162 8788 4182 8795 4199 8767
      4189 8760 4184 8760 4177 8756 4175 8753
      4172 8752
TIME...MOT...LOC 2009Z 312DEG 18KT 4186 8760 4184 8770
          4181 8780 4184 8784

MDB
Local storm report, Jul 5, 3:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
322 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
07/05/2012  M94.00 MPH       LMZ741             IL   C-MAN STATION

            MEASURED AT THE HARRISON-DEVER CRIB.

&&

RC
Local storm report, Jul 5, 3:28 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
328 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     CHICAGO                 41.88N 87.63W
07/05/2012  E55 MPH          COOK               IL   NWS EMPLOYEE

            ESTIMATED WIND GUST AT FULLERTON AVENUE BEACH.

&&

RC
Special weather statement, Jul 5, 3:55 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
355 PM CDT THU JUL 5 2012

INZ001-002-052130-
LAKE IN-PORTER IN-
355 PM CDT THU JUL 5 2012

...SPECIAL WEATHER STATEMENT...

AT 353 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR GARY...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS TO 55 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. IN
ADDITION...OUTFLOW WINDS WILL LIKELY SPREAD EASTWARD ALONG THE LAKE
COUNTY SHORELINE TOWARDS THE PORTER COUNTY SHORELINE.

CITIES AND TOWNS AFFECTED...
  GARY...               HIGHLAND...           EAST CHICAGO...
  OGDEN DUNES...        HAMMOND...            GRIFFITH...
  LAKE STATION...       NEW CHICAGO...        SCHERERVILLE...

OTHER LOCATIONS AFFECTED...
ILLIANA MOTOR SPEEDWAY...INDIANA UNIVERSITY NORTHWEST...LAKE COUNTY
FAIRGROUNDS...PURDUE UNIVERSITY CALUMET...SOUTH SHORE RAIL-CATS
BASEBALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4136 8743 4166 8752 4167 8742 4165 8742
      4163 8733 4162 8726 4163 8721 4163 8719
      4142 8705
TIME...MOT...LOC 2054Z 334DEG 17KT 4156 8734

MDB
Local storm report, Jul 5, 4:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
418 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     MARINE TSTM WIND NAVY PIER               41.89N 87.62W
07/05/2012  E60 MPH          COOK               IL   TRAINED SPOTTER

            ROOF DAMAGE TO A BOAT DOCKED AT THE PIER.

&&

RC

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:55 PM CDTSpecial Weather StatementLOTLake35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.